Montana, 2021Winter Storm in Montana, December 22 to 24, 2021
December 22 to 24, 2021 · NWS BYZ · 1 event in 1 county or zone
Abundant Pacific moisture moved over the Absaroka/Beartooth Mountains which resulted in over a foot of snow across that range.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant Pacific moisture moved over the Absaroka/Beartooth Mountains which resulted in over a foot of snow across that range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 22, 6:45 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 22, 6:45 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Billings MT
645 PM MST Wed Dec 22 2021
.UPDATE...
Evening satellite imagery shows a weak shortwave exiting to our
east in westerly flow aloft, with a deepening trof off the Pacific
coast. We are in a region of subsidence and have seen skies become
clear over much of our cwa. Lee side pressure rises allowed
foothills winds to decrease some since earlier today, but already
we are seeing Livingston airport gust to 51 mph out of the SSW
(i.e. gap flow). Backing flow aloft and lee side pressure falls
should allow for advisory gusts in the gap areas again tonight,
and some gustiness could push downwind of the Beartooths into Red
Lodge and Luther. All of this is covered well in the forecast,
though did adjust evening winds down per current trends. Have also
tweaked valley temps down especially in our east where skies
should see clearing soon. Brandenberg checked in with a 6pm temp
of 32F and Miles City has already seen upper 20s, so these areas
should see near 20F tonight...while western foothills struggle to
drop much below 40F and could see rising temps later with onset of
next period of warm advection.
Cooke City area saw accumulating snow earlier but there is a lull
at this time. Snow in the high country (SW aspects) should
intensify later tonight with next surge of Pacific moisture.
JKL
&&
.DISCUSSION...
Tonight through Friday night...
Gusty winds continued over the western foothills today and
areas adjacent to the Beartooth and Bighorn mountains at times
with a quasi-zonal pattern over the region. This promoted warm and
dry conditions (temperatures in the 40s and 50s most places),
outside of snow beginning to develop over the southwest mountains.
Winds will increase again from Livingston to Nye tonight with
gusts in excess of 60 mph there as pressure gradients tighten.
Mountain wave wind gusts continue to be a concern for the Red
Lodge area and east side of the Bighorn Mountains. Red Lodge could
see possible mountain wave winds through late tonight, while the
east side of the Bighorns have the potential to see stronger winds
during the early morning hours tomorrow, continuing into the
evening, before the next cold front approaches. A similar event a
couple of nights ago resulted in gusts of 50 to 70 mph on the
east side of the Bighorns. So, will have to keep a close eye on
that stronger gust potential especially Thursday
afternoon/evening. Winds will be gusty elsewhere on Thursday,
especially along the western foothills where gusts to 50 mph are
possible once again. Temperatures will be warm once again with 40s
and 50s most areas, ahead of a cold front that arrives either
Thursday night or Friday morning, depending on which model you
look at. Regardless, ensembles show cooler conditions for Friday,
with chances for light snow into Friday night. Highs in the 20s
and 30s can be expected for most areas.
The southwest mountains will see periods of snow through Friday
night, where 1 to 2 feet of snow are possible, mainly on southwest
facing slopes. This includes the mountains around Cooke City. The
heavy snow, along with gusty winds will impact outdoor recreation.
We have gone ahead and upgraded to a Winter Storm Warning for the
Beartooth/Absaroka mountains, in effect from this evening through
Friday night. STP
Saturday through Wednesday...
Arctic air will be in place Saturday along with some lingering
snow from the Friday night system. Shallow ridging will build into
the region Saturday evening, for a short break in snow across the
lower elevations. However, snow will continue over the southwest
slopes of the Beartooth/Absaroka Mountains as Pacific moisture
continues to flow across that area.
Another arctic surge plunges southward early Sunday bringing even
colder air to end the holiday weekend. Pacific moisture will
periodically override this arctic airmass resulting in the
likelihood for on and off snow. By Monday night into Tuesday, a
reinforcing shot of arctic air settles in over the forecast area
bringing bitterly cold temperatures for Tuesday into New Years. In
addition, pacific moisture will continue to overrun the arctic
airmass, resulting in near continuous snow over the southwest
mountains, and periods of snow across the lower elevations through
at least the middle of next week. Highs below zero look likely by
the middle of next week. Hooley
&&
.AVIATION...
Some mid and high level clouds will move over the forecast area
for the remainder of the day and through the overnight hours. No
precipitation is expected across the lower elevations with VFR
conditions prevailing. However, all mountain areas will be
obscured at times. The Beartooth/Absaroka Mountains will be
obscured through at least Thursday as a stream of Pacific moisture
brings periods of snow. Elsewhere, very gusty winds will continue
through tonight along the Beartooth/Absaroka Foothills, mainly
for the KLVM and Nye areas where gusts of 45-55 kts are likely.
Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 032/049 028/035 012/021 005/014 903/006 908/007 910/003
01/N 34/S 32/S 23/S 23/S 32/S 32/S
LVM 036/047 026/038 017/033 014/028 006/019 002/018 000/014
02/R 54/S 33/S 34/S 34/S 33/S 32/S
HDN 022/051 025/037 009/023 001/013 906/008 912/006 914/003
01/B 23/S 31/E 23/S 22/S 32/S 32/S
MLS 019/041 020/029 004/012 902/008 914/000 915/902 921/903
01/B 21/B 31/E 13/S 21/E 21/I 11/I
4BQ 024/052 025/037 013/027 007/018 903/014 910/007 912/006
00/N 11/B 21/B 12/S 21/E 21/B 11/B
BHK 022/047 021/031 007/018 002/015 910/006 914/002 918/000
01/B 10/B 31/B 12/S 31/B 21/B 11/B
SHR 029/056 027/040 015/035 011/027 004/021 904/015 905/014
01/N 22/S 21/B 13/S 22/S 22/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 6 AM MST Friday FOR ZONES
65-66.
Winter Storm Warning in effect until 5 AM MST Saturday FOR
ZONE 67.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 22, 3:28 PM MST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
328 PM MST Wed Dec 22 2021
MTZ029>034-036-037-040-042-056>058-063>066-068-138-139-141-169>173-
228-235-WYZ199-232230-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Crazy Mountains-Southern Big Horn-
Southeastern Carbon-Northern Sweet Grass-Bighorn Canyon-
Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Sheridan Foothills-
328 PM MST Wed Dec 22 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT... Arctic Cold Front bringing significantly colder
temperatures, and accumulating snow.
* WHERE...Coldest temperatures of the season will spread across the
region, and moist Pacific flow aloft will bring overrunning snow.
Greatest snow accumulations are expected in high terrain on
southwest facing slopes, with near continuous snow, especially
around Cooke City. Periods of snow are expected across lower
elevations.
* WHEN...Saturday through the middle of next week.
* ADDITIONAL DETAILS...Highs in the teens and 20s Christmas day,
cooling to single digits above and below zero for Tuesday and
Wednesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Dec 22, 5:41 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
541 PM MST WED DEC 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 18 SW FISHTAIL 45.24N 109.73W
12/22/2021 M1.0 INCH STILLWATER MT CO-OP OBSERVER
&&
JKLWinter Storm, Absaroka / Beartooth Mountains
- When
- December 22, 10:00 PM MST to December 24, 8:00 PM MST
- Where
- Absaroka / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Fisher Creek and Monument Peak Snotels recorded over 12 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Nevada, December 22 to 27, 202157 kt wind · 16 events
- Heavy Snow and High Wind in Nevada, December 22 to 24, 202163 kt wind · 16 events
- Winter Storm and Heavy Snow in Idaho, December 22 to 27, 202115 events
- Heavy Snow and Winter Weather in Maine, December 22, 20219 events
- Heavy Snow in Washington, December 22 to 26, 20214 events
- Winter Weather in Vermont, December 22, 20213 events
- Winter Weather in Massachusetts, December 22, 20212 events
- Blizzard in Alaska, December 22 to 23, 20212 events
- Heavy Rain in Hawaii, December 22, 20212 events
- Winter Weather in Massachusetts, December 22, 2021$5,000 · 2 events
- Blizzard in Alaska, December 22 to 23, 20211 event
- Heavy Snow in Washington, December 22 to 24, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992373.